Alert archive / New Jersey / Flash Flood Warnings in 2025
Flash Flood Warning 22, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 13, 2025, 7:15 PM EDT for Essex County, Hudson County, New Jersey. It was in force for 69 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2025, 7:15 PM EDT (23:15 UTC)
- Expired
- Aug 13, 2025, 8:24 PM EDT
- In force
- 69 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Essex County, NJ, Hudson County, NJ
The radar
The Philadelphia radar (KDIX), 92 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 7:24 PM EDT | FLASH FLOOD | East Newark, NJ | Car stuck in flood waters at Clay Street and RT 21. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1273 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
313
WGUS51 KOKX 132315
FFWOKX
NJC013-017-140115-
/O.NEW.KOKX.FF.W.0022.250813T2315Z-250814T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
715 PM EDT Wed Aug 13 2025
The National Weather Service in Upton has issued a
* Flash Flood Warning for...
Southeastern Essex County in northeastern New Jersey...
Hudson County in northeastern New Jersey...
* Until 915 PM EDT.
* At 715 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Newark, Secaucus, Harrison, Kearny, Belleville and East Newark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4079 7415 4077 7413 4077 7412 4078 7411
4078 7410 4077 7410 4076 7409 4078 7409
4079 7408 4079 7406 4069 7407 4069 7412
4067 7414 4069 7417 4069 7421 4071 7422
4071 7424 4080 7418
FLASH FLOOD...RADAR INDICATED
$$
MET1 follow-up statement
642
WGUS71 KOKX 140024
FFSOKX
Flash Flood Statement
National Weather Service New York NY
824 PM EDT Wed Aug 13 2025
NJC013-017-140034-
/O.CAN.KOKX.FF.W.0022.000000T0000Z-250814T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Essex NJ-Hudson NJ-
824 PM EDT Wed Aug 13 2025
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN ESSEX AND
HUDSON COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 4079 7415 4077 7413 4077 7412 4078 7411
4078 7410 4077 7410 4076 7409 4078 7409
4079 7408 4079 7406 4069 7407 4069 7412
4067 7414 4069 7417 4069 7421 4071 7422
4071 7424 4080 7418
$$
METWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 5:30 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 13, 5:30 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service New York NY 530 PM EDT Wed Aug 13 2025 .SYNOPSIS... A pre-frontal trough ahead of a cold front across the eastern Great Lakes will move into the area this evening where it will become nearly stationary. The cold front will then very slowly work west to east across the area Thursday afternoon and night. High pressure then builds over the region through Friday night before moving offshore Saturday. A cold front approaches Sunday, moving through late in the day into Sunday night. The front may stall nearby, as waves of low pressure move along the boundary into early next week. Meanwhile, high pressure attempts to return from the north early next week. && .NEAR TERM /THROUGH THURSDAY/... The combination of a mid-level shortwave trough and an approaching surface trough will produce a round of showers and thunderstorms into this evening. The brunt of the activity will work across the Lower Hudson Valley, interior NE NJ, interior SW CT, and NYC early this evening before weakening and working across eastern CT and LI. The severe weather threat is low with weak mid-level lapse rates and lack of deep-layer shear. However, moderate instability and high PW (increasing to 2") could produce a few strong thunderstorms with locally heavy rainfall. The SPC HREF shows high neighborhood probabilities (greater than 50 percent) for an inch/3hr, mainly from NYC and points north and west. For 3"/3hr, the same probabilities get to only around 10 percent. WPC also has the area in marginal risk of excessive rainfall, which mean the potential is there for isolated flash flooding. For the second half of the night, chances for showers and thunderstorms will decrease. However, NBM PoPS were used and may be too high based on latest CAMs. The CAMs show very little activity after 10 PM this evening with the airmass stabilizing some and deep lift translating east. Patchy fog is also a possibility overnight with light winds and high dew point air in place. The fog could persist in spots after daybreak for 2 to 3 hours. The surface trough lingers across the area Thursday before the cold front merges with it. This will potentially result in another round of showers and thunderstorms, mainly in the afternoon. Once again, latest CAMs are relatively inactive during the morning hours. Environment remains weakly sheared and moderately unstable. Thus, the severe weather threat remains low. However, high PW air remains in place and steering winds will be light. This will keep the area under a isolated threat of flash flooding. WPC has much of the area under a marginal risk of excessive rainfall. Rainfall amounts through Thursday are generally less than half an inch on average, but localized higher amounts of an inch plus are possible. It will remain warm and muggy tonight with lows mainly in the lower and mid 70s. This is about 3 to 5 degrees above normal. Highs on Thursday are expected to come down some due to the presence of more cloud clover. However, temperatures could be slightly warmer if more sunshine is achieved. Highs will be mainly in the mid to upper 80s, but cooler along the south shore and east of LI. This is about 5 degrees above normal. NBM and MOS temperatures are very close during this time. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/... Cold front will slowly drop south Thursday night into Friday with any lingering convection ending early in the evening. High pressure then builds in from the north through Friday. While the airmass is not whole lot cooler, an easterly flow should cool the boundary layer some. It will also become slightly less humid. Forecast area will reside close to the northern edge of a cloud shield and some of the 12Z guidance has trended toward more clouds across the area. NBM at this time keeps clouds to the south. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... The beginning of the long term period will be quiet with temperatures near seasonal normals with high pressure over the region. High pressure will be offshore Sunday as a cold front approaches, and moves through late day into Sunday night. With a return flow temperatures Sunday will be in the lower 90s inland and upper 80s along the coast. And the combination of dew points in the upper 60s to lower 70s will produce heat indices in the mid 90s. Sunday will be the only day of heat and humidity as temperatures return to near or below seasonal levels behind the cold front Monday into Wednesday. And drier air will be moving in as high pressure builds to the north. The cold front is expected to stall somewhere south of the region late Sunday night, and weak waves of low pressure move along the boundary Monday through Wednesday. With this possibility there are at least slight chances of precipitation, although there will be dry periods at times as well. The NBM was followed throughout the extended period. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... A cold front slowly approaches today into tonight, moving through Thursday. Mostly VFR. Overall better chances of showers and thunderstorms for KSWF this afternoon, but will still continue with PROB30 this afternoon into early evening for most other terminals. Additional showers possible thereafter until around midnight. Shower/thunderstorms increase once again Thursday afternoon. S flow 10-15kt with gusts 16-20kt. Flow lightens tonight, going variable in direction at most terminals, which may persist through much of Thursday morning or become northerly. Increasing southerly flow then follows in the afternoon. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Timing of aft/eve convection may be off by an hour or two. Gusts this afternoon might be only occasional. Winds at KJFK could be forecast to be 3-5kt too low this afternoon, and some gusts to 20- 24kt would be possible. .OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY... Thursday: Mainly VFR. Chance of showers and thunderstorms. Thursday night-Sunday: VFR. Monday: Morning -shra and MVFR possible, otherwise mainly VFR. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... The pressure gradient will be rather weak through early next week. Conditions on the waters are expected to remain below small craft advisory (SCA) thresholds. && .HYDROLOGY... WPC has the area under a marginal risk of excessive rainfall through Thursday. Weak steering winds and PW values around 2 inches will produce localized heavy rainfall with the potential for instances of isolated flash flooding. Overall, basin averaged rainfall amounts are less than an inch. Otherwise, there are no significant hydrological concerns thereafter through early next week. && .TIDES/COASTAL FLOODING... For Thursday, a moderate risk for the development of rip currents is forecast at the New York City ocean beaches, with a low risk at the Nassau and Suffolk counties beaches. For Friday there is a low risk for the development of rip currents at all the ocean beaches. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...Air Quality Alert until 11 PM EDT this evening for CTZ005>007. NY...None. NJ...None. MARINE...None. && SYNOPSIS...MET/DW NEAR TERM...DW SHORT TERM...DW LONG TERM...MET AVIATION...JC MARINE...MET/DW HYDROLOGY...MET/DW TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 13, 2:50 AM EDT, 16 hours 25 minutes before
Hazardous Weather Outlook National Weather Service New York NY 250 AM EDT Wed Aug 13 2025 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-140700- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 250 AM EDT Wed Aug 13 2025 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-140700- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 250 AM EDT Wed Aug 13 2025 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Aug 13, 6:21 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service New York NY
621 PM EDT Wed Aug 13 2025
NJZ006-106>108-NYZ074-132300-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Union NJ-
Richmond (Staten Is.) NY-
621 PM EDT Wed Aug 13 2025
...A STRONG THUNDERSTORM WILL IMPACT HUDSON...SOUTHERN UNION AND
RICHMOND COUNTIES THROUGH 700 PM EDT...
At 620 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plainfield, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Elizabeth, Bayonne, Plainfield, Linden, Todt Hill, Huguenot, The
Verrazano Narrows Bridge, Port Richmond, Tottenville, Clark,
Tompkinsville, Oakwood, Annadale, Westfield, and Rahway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4052 7425 4055 7425 4056 7423 4056 7422
4057 7421 4059 7421 4060 7422 4060 7426
4059 7428 4060 7430 4061 7431 4060 7441
4062 7442 4064 7441 4072 7407 4059 7404
4053 7411 4052 7415 4051 7426
TIME...MOT...LOC 2220Z 253DEG 14KT 4061 7437
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
METLocal storm report, Aug 13, 6:46 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
646 PM EDT Wed Aug 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM Flash Flood 1 S Middlebury 41.51N 73.12W
08/13/2025 New Haven CT Public
6 inches of running water across I-84
Westbound in Middlebury.
&&Local storm report, Aug 13, 6:48 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
648 PM EDT Wed Aug 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Tstm Wnd Gst Newark Airport 40.68N 74.17W
08/13/2025 M61 MPH Union NJ ASOS
ASOS station KEWR Newark Airport.
&&Local storm report, Aug 13, 6:54 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
654 PM EDT Wed Aug 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM Marine Tstm Wind 2 ESE Jersey City 40.70N 74.04W
08/13/2025 M45 MPH ANZ338 NJ Mesonet
Mesonet station FW2280 Jersey City.
&&Local storm report, Aug 13, 6:58 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
658 PM EDT Wed Aug 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Tstm Wnd Dmg Middlebury 41.53N 73.11W
08/13/2025 New Haven CT Dept of Highways
DOT reports tree down on RT 188 at Wheeler
Road. Also a few public reports of downed
trees around the town.
&&Local storm report, Aug 13, 6:59 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
659 PM EDT Wed Aug 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM Marine Tstm Wind 2 N Tompkinsville 40.66N 74.06W
08/13/2025 M42 MPH ANZ338 NY Mesonet
Mesonet station ROBN4 Robbins Reef, NJ.
&&The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:21 PM EDT | Special Weather Statement | OKX | Union | 39 min |
| Aug 13, 6:39 PM EDT | Severe Thunderstorm Warning | OKX | Hudson, Union | 36 min |
| Aug 13, 6:51 PM EDT | Areal Flood Advisory | OKX | Hudson, Union | 26 min |
| Aug 13, 7:11 PM EDT | Areal Flood Advisory | OKX | Essex, Hudson | 4 min |
| Aug 13, 7:17 PM EDT | Flash Flood Warning | OKX | Hudson, Union | 46 min |
Nearby
Flash Flood Warnings in New Jersey, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.